Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

What is diabetic neuropathy and how is it treated ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 336 Questions
Hi Doctor,
My dad is 60 years old and is a patient of diabetes (Takes Glycomet - 1 gm twice daily but No Insulin) and is also on medication for High BP but both are under control with medication. He has been experiencing chakkar and nausea for a couple of days and the doctor says that there is some imbalance in 2 nerves behind the ear which is common for diabetics. Want to know the seriousness of this condition and whether we should do some further investigation?
Posted Sat, 5 May 2012 in Diabetes
Answered by Dr. Deepak Anvekar 32 minutes later
Thanks for the query.

From the description of the symptoms it seems that your father might be having diabetes related neuropathic changes.

Diabetic neuropathy is a common complication of diabetes, in which nerves are damaged as a result of ‎high blood sugar levels (hyperglycemia).‎

People with diabetes commonly develop temporary or permanent damage to nerve tissue. Nerve injuries ‎are caused by decreased blood flow and high blood sugar levels, and are more likely to develop if ‎blood sugar levels are not well controlled.‎

Some people with diabetes will not develop nerve damage, while others may develop this condition ‎early. On average, symptoms begin 10 to 20 years after the diabetes diagnosis. Approximately 50% of ‎people with diabetes will eventually develop nerve damage. ‎

Peripheral nerve damage may affect nerves in the skull (cranial nerves) or nerves from the spinal column ‎and their branches. This type of nerve injury (neuropathy) tends to develop in stages.‎

Autonomic neuropathies affect the nerves that regulate vital functions, including the heart muscle and ‎smooth muscles (Intestines).‎

Symptoms vary depending on the nerves affected, and usually develop gradually over years and may ‎include : -‎

Symptoms related to the Digestive tract: ‎
Constipation, Diarrhea, Nausea, vomiting, Dysphagia. ‎

Legs and arms: ‎
‎ Deep pain (feet and legs) ; Loss of the sense of warm or cold
‎ Muscle cramps
‎ Numbness (if the nerves are severely damaged, you may be unaware that a blister or minor ‎wound has become infected)‎
‎ Tingling or burning sensation in the extremities, particularly the feet
‎ Weakness

Other symptoms include: ‎
‎ Dizziness
‎ Drooping eyelid, Drooping face, Drooping mouth
‎ Impotence
‎ Light-headedness when standing up (orthostatic hypotension)‎
‎ Loss of bladder control
Rapid heart rate ; ‎
‎ Speech impairment ; Vision changes

The goals of treating diabetic neuropathy are to prevent the disease from getting worse and to reduce ‎the symptoms of the disease.‎

Tight control of blood sugar (glucose) is important to prevent symptoms and problems from getting ‎worse.‎

The HbA1C test is currently one of the best ways to check diabetes is under control
A normal non-diabetic HbA1C is 3.5 - 5.5 %. In diabetes about 6.5% is good.‎

You might continue consulting a dietitian for advice on a diabetic diet and your physician, for ‎management of diabetes and other associated conditions. ‎

For the current issues of dizziness and nausea, your father might be helped by prescription medications called Stugeron or vertin which can be prescribed by your treating doctor for a few days.

I hope this helps.

In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.

Above answer was peer-reviewed by
Follow-up: What is diabetic neuropathy and how is it treated ? 2 hours later
Thanks for the advise doctor. Would also like to know the following:

We take a lot of precautions to keep his sugar and BP levels under control. His glucose levels on an average are as follows:

Fasting - 115
PP - 165

Can these levels of blood glucose cause such symptoms? Also, is this constant nausea and dizziness a very serious problem? How long does it last on an average as he is having it for 2-3 days continuously?
Answered by Dr. Deepak Anvekar 10 minutes later

Diabetic neuropathy is a complication that occurs due to longstanding (years together) of high blood sugar levels. Once the nerves have been affected the changes cannot be reversed. But the worsening of the condition can be prevented by proper medications and glycemic control.

According to the Recommendation of the ADA, you may ‎interpret your fasting ‎blood sugar as follows:‎

‎•‎     FBS < 100 mg/dl (5.6 mmol/l) = normal fasting blood sugar;‎

‎•‎     FBS 100–125 mg/dl (5.6–6.9 mmol/l) = IFG (impaired fasting ‎glucose);‎

‎•‎     FBS ≥ 126 mg/dl (7.0 mmol/l) = provisional diagnosis of ‎diabetes

Based on the above, the current levels of your fathers blood glucose levels are better, but still on the higher side.

You can consult with a Diabetologist who can optimise his medications to achieve better controls. Diet modification and physical exercise will supplement effectively to reach this goal.

The current symptoms are not indicative of anything major illness. They are due to mild dysfunction of the autonomic system, that perceive the body position. Taking the medications suggested by me earlier, will be effective to control the symptoms. Your father can use the above medications, as and when he has the symptoms. He does not need to be permanently on the above pills.

I hope this clears your doubts.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor